Tornadoes · United States · Mississippi · 2002

F1 tornado, Raleigh, Mississippi, October 3, 2002

This F1 tornado ran 1.0 miles across Smith County on October 3, 2002, touching down at 3:59 PM CDT and reaching 150 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
October 3, 2002
Touchdown
3:59 PM CDT (20:59 UTC)
Path length
1.0 miles (1.6 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Smith County
Touchdown point
32.070, -89.500
Lift-off point
32.070, -89.500
Record number
879

What the Weather Service recorded

A National Weather Service Survey discovered at least 20 trees down in northern Smith County about 3 miles northeast of Raleigh. Some of the trees destroyed were quite large, including two which were located on the edge of a cemetery near a small church. Other structures at the cemetery were east of the damage path and were undamaged.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Oct 3, 3:00 PM CDT, 59 minutes earlier.

Area forecast discussion, Oct 3, 3:00 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT THU OCT 03 2002

MAIN DIFFICULTIES WITH THIS PACKAGE WILL BE LINGERING POPS IN
ASSOCIATION WITH THE REMNANTS OF LILI AND A SLOWLY APPROACHING
FRONTAL BOUNDARY.

FRONTAL BOUNDARY LOOKS TO STILL BE OVER THE PLAINS...AND LILI IS
OVER EAST CENTARAL LOUISIANA. AS FAR AS MODEL GUIDANCE GOES...PREFER
THE AVN OVER THE ETA. ETA TACKS THE CENTER TOO FAR TO THE WEST OF
THE ACTUAL TRACK. AVN LOOKS TO HANDLE THE SYNOPTIC SITUATION MUCH
BETTER. WITH THAT SAID...AVN HAS SLOWED DOWN THE EXIT OF LILI (OR
HER REMNANTS) A BIT AND LINGERS PRECIP IN THE FORECAST AREA TROUGH
FRIDAY. HEAVY RAINFALL WILL CONTINUE TO BE LIKLEY AS TRAINING OF
CELLS WILL CONTINUE TO DUMP COPIOUS AMOUNTS OF PRECIP OVER THE
FORECAST AREA. WILL CONTINUE THE FFA THROUGH FRIDAY FOR THE CWFA.

SEVERE WEATHER AND HIGH WINDS WILL CONTINUE TO PLAUGE THE CWFA
THROUGH TONIGHT. PRELIMINARY THOUGHTS ARE...KEEPING THE INLAND TS
WARNINGS OVER THE NORTHEAST LOUISIANA PARISHES. WIND ADVISORIES FOR
CENTRAL MS...AND CAUTION ON AREA LAKES FOR EAST CENTRAL PORTIONS OF
THE CWFA. CAUTION ON AREA LAKES LOOKS PRETTY GOOD AT THIS TIME FOR
THE ENTIRE CWFA DURING THE DAY TOMORROW. WILL LEAVE IN CHANCE POPS
FOR MOST AREAS FOR LINGERING STORMS ON FRIDAY NIGHT.

ON SATURDAY...THE FRONT SHOULD HAVE PUSHED SOUTWARD OVER COASTAL
MISSISSIPPI. HIGH PRESSUE WILL BUILD IN BEHIND THIS BOUNDARY...AND
THE AIRMASS WILL FINALLY BEGIN TO DRY OUT. CONDITIONS LOOK DRY UNTIL
MONDAY WHEN THE NEXT FRONTAL BOUNDARY PUSHES THROUGH THE AREA.
PRECIPITATION LOOKS IFFY WITH THIS SYSTEM (BEST FORCING GOES WELL TO
THE NORTH AND THE GULF IS SHUT DOWN)...BUT WILL NOT TAKE POPS OUT
COMPLETELY. THE REMAINDER OF THE FORECAST WILL BE DRY.

TEMP GUIDANCE LOOKS FAIRLY DECENT AND SHOULD FALL TO NEAR NORMAL
VALUES AFTER THE PASSAGE OF THE FRONTAL BOUNDARY BY LATE
FRIDAY/EARLY SATURDAY. THE FRONTAL BOUNDARY MONDAY SHOULD REINFORCE
THE COOLER AND DRIER AIR. TEMPERATURES WILL FINALLY BE NEAR NORMAL
VALUES.

.JAN...
TORNADO WATCH ALL ZONES THROUGH 10 PM
AR...FLOOD WATCH THROUGH FRIDAY ARZ074-075.  WIND ADVISORY IN EFFECT
FOR TONIGHT ARZ074-075.
LA...FLOOD WATCH THROUGH FRIDAY LAZ007>009-015-016-023>026. INLAND
TROPICAL STORM WIND WARNIG TODAY LAZ016-023>026.
MS...FLOOD WATCH THROUGH FRIDAY MSZ018-019-025>066-072>074. WIND
ADVISORY MSZ018-019-025>028-034>037-042>044-048>
050-054>056-062>065-072>074

32
Hazardous weather outlook, Oct 3, 11:15 AM CDT, 4 hours 44 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1115 AM CDT THU OCT 03 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI THIS
AFTERNOON AND TONIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE
BRIEF TORNADOES AND WIND GUSTS TO 60 MPH.

HURRICANE LILI IS FORECAST TO WEAKEN TO A TROPICAL STORM AND PASS
THROUGH NORTHEAST LOUISIANA THIS EVENING. THIS WILL PLACE THE
OUTLOOK AREA ON THE EAST SIDE OF THE CIRCULATION...MEANING THAT
STRONG SHEAR COULD SUPPORT TORNADOES WITH ANY STORMS THAT FORM.

...FLOODING...
RAINBANDS ASSOCIATED WITH LILI WILL CONTINUE TO SPREAD ACROSS THE
REGION THROUGH THE AFTERNOON AND EVENING. PERIODS OF TORRENTIAL
RAIN WILL OCCUR WITH THESE BANDS. VERY HEAVY RAIN ASSOCIATED WITH
THE CORE OF THE TROPICAL STORM WILL ALSO MOVE ACROSS NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS AND FAR WESTERN MISSISSIPPI.
RAINFALL TOTALS FROM 4 TO 7 INCHES WILL BE POSSIBLE WITH AMOUNTS
ABOVE 8 INCHES IN SOME AREAS. THE GROUND WAS STILL SATURATED FROM
PREVIOUS RAIN...FLOODING OF RIVERS...STREAMS...ROADWAYS AND OTHER
LOW LYING AREAS WILL BE POSSIBLE. PERSONS TRAVELING THROUGH THE
WATCH AREA SHOULD AVOID ALL AREAS WHERE WATER COVERS THE ROAD.

...NON PRECIPITATION...
HURRICANE LILI UNDERWENT WEAKENING JUST BEFORE LANDFALL...AND
THIS HAS REDUCED THE THREAT OF HURRICANE OR STRONG TROPICAL FORCE
WINDS ACROSS THE AREA. STILL...STRONG...GUSTY WINDS CAPABLE OF
DOWNING TREES AND CAUSING OTHER WIND DAMAGE WILL OVERSPREAD MUCH
OF THE AREA THIS AFTERNOON AND TONIGHT.

THE STRONGEST WINDS SHOULD BE ALONG AND SOUTH OF INTERSTATE 20
AND WEST OF INTERSTATE 55. IN THIS AREA SUSTAINED WINDS SHOULD
APPROACH 40 TO 45 MPH LATER THIS AFTERNOON...WITH GUSTS OF 50 TO
55 MPH POSSIBLE IN SQUALLS. ACROSS THE REMAINDER OF NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS...AND MISSISSIPPI ALONG AND WEST
OF A GRENADA TO HATTIESBURG LINE...BRIEF PERIODS OF 40 TO 45 MPH
WINDS MAY DEVELOP LATE THIS AFTERNOON AND THIS EVENING. FARTHER
TO THE EAST...WINDS MAY GUST TO 35 MPH AT TIMES LATER THIS
AFTERNOON AND TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE REQUIRED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 12:00Z

9.0 hours before the tornado, 61 km from the path. October 3, 2002.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 60 joules per kilogram, CIN -176, lifted condensation level 989 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 12:00Z on 2002-10-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 100 square meters per square second, 0 to 6 km bulk shear 36 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-176 J/kg
Surface CAPE
44 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

The surface observations

Jackson/Thompson (JAN), 61 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2002 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of October 3, 2002

24 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
October 38:40 AM CDTF1Saint Tammany Parish, LA0.330$30,000
October 39:30 AM CDTF1Terrebonne Parish, LA0.330$30,000
October 311:00 AM CDTF0Hancock, MS0.330$10,000
October 311:06 AM CDTF0Lafayette Parish, LA1.020$30,000
October 311:08 AM CDTF1Acadia Parish, LA1.020$500,000
October 311:25 AM CDTF0Acadia Parish, LA1.020$30,000
October 311:28 AM CDTF0Lafayette Parish, LA1.010$1.0 million
October 311:30 AM CDTF0Saint Tammany Parish, LA0.325$30,000
October 311:43 AM CDTF0Acadia Parish, LA1.010$30,000
October 311:55 AM CDTF0Lafayette Parish, LA1.010$10,000
October 311:58 AM CDTF0Acadia Parish, LA1.010$30,000
October 312:00 PM CDTF0Pearl River, MS0.330$10,000
October 312:22 PM CDTF0Evangeline Parish, LA1.010$30,000
October 312:28 PM CDTF0Acadia Parish, LA1.010$10,000
October 31:15 PM CDTF0Evangeline Parish, LA1.010$30,000
October 31:15 PM CDTF0Smith, MS0.550$3,000
October 31:30 PM CDTF0Scott, MS0.550$3,000
October 33:00 PM CDTF0Rapides Parish, LA1.015$10,000
October 33:13 PM CDTF0Smith, MS0.550$3,000
October 33:22 PM CDTF0Scott, MS0.550$1,000
October 33:50 PM CDTF0Harrison, MS0.330$10,000
October 34:52 PM CDTF1LaSalle Parish, LA2.525
October 35:30 PM CDTF0Stone, MS0.120$10,000
October 35:30 PM CDTF0Rapides Parish, LA1.010$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.